Alert archive / Michigan / Flash Flood Warnings in 2024

Flash Flood Warning 1, NWS Gaylord, MI

June 4, 2024Manistee County, Michigan

NWS Gaylord, MI issued this flash flood warning at Jun 4, 2024, 9:26 AM EDT for Manistee County, Michigan. It was in force for 3 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2024, 9:26 AM EDT (13:26 UTC)
Expired
Jun 4, 2024, 11:56 AM EDT
In force
3 hr
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Flood severity
None

County Manistee County, MI

The radar

The NCL Michigan radar (KAPX), 143 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 9:45 AM EDTRAIN 1.421 Ssw Manistee, MI12 hour total. Mesonet station DW9113 Manistee.
Jun 4, 10:10 AM EDTFLOOD1 Se Onekama, MISmall creek out of its banks and flooding a front yard, via social media.
Jun 4, 10:15 AM EDTRAIN 2.53 S Manistee, MIPicture of a rain gage received via social media.
Jun 4, 10:21 AM EDTRAIN 1.64Manistee, MIUpdated total. 4 hour total.
Jun 4, 10:45 AM EDTRAIN 1.811 Sw Eastlake, MIManistee water treatment plant. 6 hour total.
Jun 4, 10:50 AM EDTRAIN 1.43Manistee, MIManistee marina. 6 hour total.
Jun 4, 10:50 AM EDTRAIN 1.981 N Manistee, MIManistee department of public works. 6 hour total.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 1.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2024-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2024-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
718 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

885 
WGUS53 KAPX 041326
FFWAPX
MIC101-041630-
/O.NEW.KAPX.FF.W.0001.240604T1326Z-240604T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gaylord MI
926 AM EDT Tue Jun 4 2024

The National Weather Service in Gaylord has issued a

* Flash Flood Warning for...
  Southwestern Manistee County in northern Michigan...

* Until 1230 PM EDT.

* At 926 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Manistee, Eastlake, Onekama, Bear Lake, Norwalk, Parkdale, Orchard 
  Beach State Park and Wildwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4426 8636 4443 8625 4440 8604 4417 8612
      4418 8639 4421 8636 4424 8635 4425 8635
      4426 8634

FLASH FLOOD...RADAR INDICATED

$$

JZ
4 follow-up statements
270 
WGUS73 KAPX 041354
FFSAPX

Flash Flood Statement
National Weather Service Gaylord MI
954 AM EDT Tue Jun 4 2024

MIC101-041630-
/O.CON.KAPX.FF.W.0001.000000T0000Z-240604T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Manistee MI-
954 AM EDT Tue Jun 4 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT THIS 
AFTERNOON FOR SOUTHWESTERN MANISTEE COUNTY...

At 954 AM EDT, Doppler radar indicated thunderstorms producing heavy 
rain, diminishing somewhat across the warned area. However, radar 
estimates that between 2 and 3.5 inches of rain have fallen in and 
near the city of Manistee. Additional rainfall amounts are expected 
to relatively light, up to 0.5 inches. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Manistee, Eastlake, Onekama, Bear Lake, Norwalk, Parkdale, Orchard 
  Beach State Park and Wildwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4426 8636 4443 8625 4440 8604 4417 8612
      4418 8639 4421 8636 4424 8635 4425 8635
      4426 8634

FLASH FLOOD...RADAR INDICATED

$$

JZ
382 
WGUS73 KAPX 041434
FFSAPX

Flash Flood Statement
National Weather Service Gaylord MI
1034 AM EDT Tue Jun 4 2024

MIC101-041630-
/O.CON.KAPX.FF.W.0001.000000T0000Z-240604T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Manistee MI-
1034 AM EDT Tue Jun 4 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT THIS 
AFTERNOON FOR SOUTHWESTERN MANISTEE COUNTY...

At 1034 AM EDT, Doppler radar indicated thunderstorms producing 
heavy rain returning to the warned area, especially near Onekama. A 
small creek near Onekama has already risen out of its banks. Between 
2 and 3.5 inches of rain have fallen. Additional rainfall amounts up 
to 0.5 inches are possible in the warned area.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Manistee, Eastlake, Onekama, Bear Lake, Norwalk, Parkdale, Orchard 
  Beach State Park and Wildwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4426 8636 4443 8625 4440 8604 4417 8612
      4418 8639 4421 8636 4424 8635 4425 8635
      4426 8634

FLASH FLOOD...RADAR INDICATED

$$

JZ
538 
WGUS73 KAPX 041512
FFSAPX

Flash Flood Statement
National Weather Service Gaylord MI
1112 AM EDT Tue Jun 4 2024

MIC101-041630-
/O.CON.KAPX.FF.W.0001.000000T0000Z-240604T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Manistee MI-
1112 AM EDT Tue Jun 4 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT THIS 
AFTERNOON FOR SOUTHWESTERN MANISTEE COUNTY...

At 1112 AM EDT, Doppler radar indicated scattered thunderstorms with 
heavy rain across the warned area. Between 2 and 3.5 inches of rain 
have fallen. Additional rainfall amounts up to 0.5 inches are 
possible in the warned area. A small stream in Onekama was out of 
its banks earlier this morning.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Manistee, Eastlake, Onekama, Bear Lake, Norwalk, Parkdale, Orchard 
  Beach State Park and Wildwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4426 8636 4443 8625 4440 8604 4417 8612
      4418 8639 4421 8636 4424 8635 4425 8635
      4426 8634

FLASH FLOOD...RADAR INDICATED

$$

JZ
988 
WGUS73 KAPX 041556
FFSAPX

Flash Flood Statement
National Weather Service Gaylord MI
1156 AM EDT Tue Jun 4 2024

MIC101-041606-
/O.CAN.KAPX.FF.W.0001.000000T0000Z-240604T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Manistee MI-
1156 AM EDT Tue Jun 4 2024

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN MANISTEE 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

&&

LAT...LON 4426 8636 4443 8625 4440 8604 4417 8612
      4418 8639 4421 8636 4424 8635 4425 8635
      4426 8634

$$

JZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 9:18 AM EDT, 8 minutes earlier. Its key messages:

  • Scattered thunderstorms possible today into this evening. Severe storms are not anticipated at this time.
  • Chances for Showers and Storms Wednesday afternoon.
  • Cool and wet weather will continue through next week.
Area forecast discussion, Jun 4, 9:18 AM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
918 AM EDT Tue Jun 4 2024

.KEY MESSAGES...

- Scattered thunderstorms possible today into this evening.
  Severe storms are not anticipated at this time.

- Chances for Showers and Storms Wednesday afternoon.

- Cool and wet weather will continue through next week.

&&

.UPDATE...
Issued at 906 AM EDT Tue Jun 4 2024

Persistent batch of thunderstorms has developed along the Lake
Michigan coast impacting portions of Benzie and Manistee county
especially. These storms are efficient rain producers, as
evident in the 12Z APX RAOB with PWs of 1.4" and a saturated
lower to mid atmosphere, which is above the 90th percentile for
this time of year. Radar estimates of between 1 and 2+ inches
of rain in the last hour and a half, with more on the way
possibly. Consequently, there may be isolated areas of flooding,
particularly in poor drainage areas in the vicinity of Manistee.
Isolated to scattered showers and thunderstorms will be possible
through the remainder of the day with locally heavy rain the
main threat.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 500 AM EDT Tue Jun 4 2024

Pattern Synopsis:

Weak ridging over the southern Great Lakes will continue to amplify
today as a weak shortwave pivots across the Midwest and over western
portions of the Great Lakes into tonight. The region will be
situated between surface high pressure across the NE CONUS and a
deepening cyclone trekking across south-central Canada underneath
favorable forcing aloft provided by a much stronger wave working
over the northern Great Plains.

Forecast Details:

Scattered thunderstorms today -- Ongoing showers may linger through
the morning hours across parts of northern Michigan ahead of the
main chances for showers and thunderstorms this afternoon into this
evening. A corridor of higher quality boundary layer moisture may
stretch along the western half of the CWA today, providing an axis
of buoyancy (~500-1,000 J/kg MLCAPE) to support thunderstorm
development. As previous forecaster noted, little forcing from large
scale ascent will be present to aid thunderstorms -- but current
confidence is that at least a few storms will initiate across
parts of northwest lower/Tip of the Mitt later this afternoon
and last into this evening. Confidence decreases with southward
extent from the bridge. Severe storms are not anticipated with
weak wind shear in place, making organized strong storms
unlikely. Primary hazards with any storms today will be
lightning, heavy downpours, gusty winds and small hail.
Otherwise, a warm day is in store for much of the area as
temperatures look to climb well into the 80s for most areas.
Thunderstorms may limit high temperatures across areas where
they do develop, but some could see localized readings reach
into the upper 80s during the afternoon.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 500 AM EDT Tue Jun 4 2024

Pattern Synopsis and Forecast: Stacked upper level low over Manitoba
CA will reach a short wave and surface cold front south into the
western Great Lakes region and the Mississippi Valley early
Wednesday morning. This front and wave will rotate around the low,
moving towards MI late Wednesday morning/midday. Anomalous values of
moisture will be advected into the state ahead of this feature, with
most mid and short range models showing PW values of at least 1.2"
to even 1.5". Model soundings show that moisture through the column
with a long and skinny trace amounting to around 1000 - 1500 j/kg of
SB CAPE (highest instability over NE lower and eastern UP at this
time). Due to this, chances for scattered to numerous showers and
thunderstorms along the front exist Wednesday afternoon as it moves
across the CWA. The upper level low will gradually slip over
southwest Ontario CA and Lk Superior Thursday, This will move cooler
air overhead and tighten gradients aloft which could lead to breezy
west winds. Chances for showers will continue Thursday afternoon as
possibly another lobe of energy rotates around the low. The upper
low center will pass over the CWA towards Lk Huron Friday morning,
continuing clouds, cooler temps, and light rain into the end of the
work week. Most global models have the upper low anchoring near Lk
Huron over the weekend (even retrograding slightly on Monday), which
would establish northwest flow overhead and continue clouds, cooler
temperatures and light rain through early next week.

Primary Forecast Concerns/Key Messages: Confidence thoughts in
showers and storms Wednesday afternoon - Winds aloft are weaker and
unidirectional shear is more marginal, leading to less likely
chances for severe attributes with storms. Models are have shown run
to run consistency with moisture availability, leading to higher
confidence in the most likely threats being heavy rain and
lightning. Flooding doesn't look to be a concern, as showers will
move from west to east. Rain amounts could reach up to an inch or
more, however the likely hood of training or stalling storms is low.
As far as the remaining rain in the forecast, little detail changes
could result in the difference between mostly clouds and rain or
getting a little more clearing in between the chances for rain. At
this time, there are a lot of details in play and this can lead to
more inherent uncertainty for the longer term forecast details. The
main thing is that rain chances and cooler temperatures will likely
stick around for a little while.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 642 AM EDT Tue Jun 4 2024

Scattered showers and thunderstorms are expected across northern
Michigan at times through this afternoon/evening. Even with showers
and storms, VFR conditions are expected for a majority of the
issuance period across northern Michigan. Highest chances for any
heavier showers/storms capable of reducing CIGs/VSBYs for a short
time this afternoon/evening will be at PLN. MVFR to IFR CIGs look to
move into MBL late in the TAF period as additional rain moves in
from the west. Otherwise, south winds look to increase to around 5-
10 kts with gusts around 15 kts at times today.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

UPDATE...JLD
SHORT TERM...DJC
LONG TERM...ELD
AVIATION...DJC
Hazardous weather outlook, Jun 4, 5:24 AM EDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
524 AM EDT Tue Jun 4 2024

MIZ016>018-020>036-041-042-086>088-095>099-050930-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
524 AM EDT Tue Jun 4 2024

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Scattered thunderstorms are possible this afternoon into this
evening. A locally stronger storm with gusty winds, small hail,
and heavy rain is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for widespread thunderstorms on Wednesday.
Severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-050930-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
524 AM EDT Tue Jun 4 2024

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Scattered thunderstorms are possible this afternoon into this
evening. A locally stronger storm with gusty winds, small hail,
and heavy rain is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for widespread thunderstorms on Wednesday.
Severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Jun 4, 8:45 AM EDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
845 AM EDT Tue Jun 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     Rain             1 SSW Manistee          44.23N 86.34W
06/04/2024  M1.00 Inch       Manistee           MI   Trained Spotter

            1 hour total.

&&

JZ
Special weather statement, Jun 4, 9:13 AM EDT, 13 minutes before
Special Weather Statement
National Weather Service Gaylord MI
913 AM EDT Tue Jun 4 2024

MIZ031-041345-
Manistee MI-
913 AM EDT Tue Jun 4 2024

...THUNDERSTORMS WITH HEAVY RAINFALL IMPACTING WESTERN MANISTEE
COUNTY...

At 911 AM EDT, Doppler radar was tracking thunderstorms with heavy
rainfall near Manistee, moving northeast at 15 mph.

HAZARD...Pea size hail and very heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Localized flooding and minor hail damage to vegetation is
         possible.

Locations impacted include...
Manistee, Eastlake, Onekama, Norwalk, Parkdale, Pierport, and Orchard
Beach State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4425 8634 4427 8638 4435 8632 4444 8630
      4448 8626 4423 8608 4417 8621 4418 8638
TIME...MOT...LOC 1311Z 235DEG 29KT 4429 8622

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 9:13 AM EDTSpecial Weather StatementAPXManistee32 min

Nearby

Flash Flood Warnings in Michigan, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.